1Formulas and methods
Mental health nursing
Method
- Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
- Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
- Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
- Respect rights: the least restrictive option, consent and confidentiality with its limits.
2Practice problems
1.Mental health nursingMedium
Which measurement should be monitored regularly in a patient taking venlafaxine?
- ASerum lithium level
- BPeak expiratory flow
- CVisual acuity
- DBlood pressure
2.Mental health nursingHard
A depressed patient says, "I don't enjoy anything any more, so there's no point in doing anything." Which intervention best reflects behavioural activation?
- AEncourage him to rest in bed as much as possible until the medicine works
- BTell him that his thoughts are irrational and he should stop thinking that way
- CPlan small, scheduled activities with him and review how he felt afterwards
- DWait until his mood improves before suggesting activities
3.Clinical psychologyMedium
Patients taking monoamine oxidase inhibitors (MAOIs) must avoid foods rich in tyramine because:
- ATyramine blocks the antidepressant effect of MAOIs completely
- BThe combination causes tardive dyskinesia
- CThe combination can cause a dangerous rise in blood pressure
- DTyramine causes severe weight loss
4.Clinical psychologyHard
A therapist using exposure therapy discovers that the client silently repeats "I'm safe" during sessions and is making little progress. What is the best explanation?
- AThe phrase is a positive symptom of psychosis
- BExposure therapy never works for anxiety
- CThe client needs more relaxation training before any further exposure is attempted
- DThe phrase acts as a safety behaviour that prevents full learning from exposure
5.PharmacologyMedium
In which patient is bupropion contraindicated?
- AA patient with a seizure disorder or an eating disorder
- BA patient with seasonal allergies
- CA patient who wants to stop smoking
- DA patient with high blood cholesterol and a family history of it
6.PharmacologyHard
A patient taking long-term hydroxychloroquine for lupus is advised to have regular eye examinations. Why?
- AThe drug raises pressure inside the eye
- BThe drug can cause retinal toxicity that may be permanent
- CThe drug causes cataracts within a few weeks of starting
- DThe drug stains the cornea blue
3Solutions
1.Mental health nursing
Answer: D · Blood pressure
Why this is the answer
Venlafaxine is an SNRI. By increasing noradrenaline, it can raise blood pressure, particularly at higher doses, so blood pressure is checked regularly.
2.Mental health nursing
Answer: C · Plan small, scheduled activities with him and review how he felt afterwards
Why this is the answer
Behavioural activation is based on the idea that activity improves mood, not the other way round. Scheduling achievable, meaningful activities and reviewing the effect breaks the cycle of withdrawal and low mood.
C · Plan small, scheduled activities with him and review how he felt afterwards
3.Clinical psychology
Answer: C · The combination can cause a dangerous rise in blood pressure
Why this is the answer
MAO normally breaks down dietary tyramine. When it is inhibited, tyramine can trigger a hypertensive crisis, which is why MAOIs require dietary restrictions.
C · The combination can cause a dangerous rise in blood pressure
4.Clinical psychology
Answer: D · The phrase acts as a safety behaviour that prevents full learning from exposure
Why this is the answer
Covert safety behaviours, such as mental rituals, let clients attribute their safety to the behaviour rather than learning the situation is safe. Therapists aim to identify and drop them.
D · The phrase acts as a safety behaviour that prevents full learning from exposure
5.Pharmacology
Answer: A · A patient with a seizure disorder or an eating disorder
Why this is the answer
Bupropion increases the risk of seizures, especially with bulimia or anorexia, where electrolyte disturbances are common. It is used for depression and as a smoking cessation aid.
A · A patient with a seizure disorder or an eating disorder
6.Pharmacology
Answer: B · The drug can cause retinal toxicity that may be permanent
Why this is the answer
Hydroxychloroquine can damage the retina, and the risk rises with dose and duration. Regular screening allows the drug to be stopped before vision is seriously affected.
B · The drug can cause retinal toxicity that may be permanent